Serotonin Syndrome Caused By Tramadol

Understanding Serotonin Syndrome Caused by Tramadol

Compared to other medications used to treat pain, Tramadol has become a highly popular choice in the United States, Canada, Spain, and other countries. While there are many benefits of this drug there are also some negative aspects that need to be addressed. For instance, one of the greatest concerns is that Serotonin Syndrome is caused by Tramadol. Over the past decade, numerous medical studies and clinical trials have been conducted and shown to show this risk to be factual.

What is Serotonin Syndrome?

Before we go over critical details in connection with Tramadol and Serotonin Syndrome, we felt it important to provide a brief introduction to the symptoms and risks associated with this condition. Serotonin Syndrome is actually a drug reaction that can be mild but also life-threatening. What happens is that the serotonergic activity within the Central Nervous System and peripheral serotonin receptors becomes too great. As a result, the toxicity or poison, reaches a dangerous and even potentially deadly level.

Once there is an overproduction of serotonin, a variety of symptoms occur to include somatic, autonomic, and cognitive effects. While some people experience only slight symptoms others are so severe that again, they become life-threatening. Due to the degree of risk, an individual would need to be properly diagnosed by a medical professional with knowledge and expertise specific to Serotonin Syndrome.

The interesting thing about symptoms associated with Serotonin Syndrome is that sometimes they come on slowly while other times they develop within just a few minutes to hours. For instance, a person might experience an increased heart rate, over-responsive reflexes, intermittent tremors, diluted pupils, hyperactive bowel rumblings, hyperthermia, headaches, agitation, confusion, hallucinations, diarrhea, excess sweating, nausea, and high blood pressure as a result of Serotonin Syndrome.

The problem is that once this condition reaches a dangerous level, something like elevated blood pressure could spike to the point of causing shock that ultimately leads to death. After being given an appropriate diagnosis, an appropriate treatment would be determined. In most cases, this would consist of the person stopping the medication but in more serious situations, a serotonin antagonist might need to be administered.

The Link between Serotonin Syndrome and Tramadol

Keep in mind that there have been additional things believed to cause the onset of Serotonin Syndrome although experts have ruled some of these out. For example, mirtazapine and bupropion were initially thought to trigger this syndrome but with continued studies and testing, experts have determined there is no viable link.

However, the use of Tramadol is a proven fact, which is why anyone taking this medication should be aware of possible symptoms and risks. As stated, an individual might not develop severe symptoms for some time but there have been reported cases of people dying within hours so this something that needs to be taken very seriously.

We want to point out that occurrences of Tramadol leading to Serotonin Syndrome are relatively rare but they do happen. In addition, there are people with certain existing health problems that are at greater risk. As an example, someone with epilepsy would be at increased risk for suffering seizures in direct response to taking Tramadol. This is why it is so critical for all family and personal health issues to be openly discussed with the doctor treating pain and prescribing this particular drug.

Usually, a person would need to present at least two of the cognitive and/or behavioral disorders before a diagnosis of Serotonin Syndrome caused by Tramadol could be given. The challenge is that as of today, no formal testing has been developed. Because of this, the only way to make a firm diagnosis is for medical doctors to review both cognitive and behavioral manifestations in someone who takes this prescription medication.

It is also important to note that Serotonin Syndrome can develop by taking Tramadol as a standalone treatment or Tramadol in combination with other drugs. One of the most serious life-threatening combinations is Tramadol taken in conjunction with MAOIs or other serotonin agonistic agents or precursors. In this case, a majority of MAOIs, which is a group of antidepressant medications, actually inhibit monoamine oxidase irreversibly. This means the enzyme is no longer capable of functioning until the body has replaced it but unfortunately, this is a process that takes a minimum of one month to complete.

Finally, the level of toxicity increases for someone taking an SSRI or Selective Serotonin Reuptake Inhibitor, which is an antidepressant drug that blocks the reuptake of serotonin. The bottom line is that Serotonin Syndrome caused by Tramadol is something proven and potentially very serious. If an individual takes this prescription medication for pain or even depression and begins to experience any of the symptoms mentioned, immediate medical attention should be sought. Remember, the effects can take hold within minutes to hours so the onset of symptoms should be taken seriously and acted upon immediately.

(Read more about Serotonin Syndrome on Medline Plus.)

Related Posts